Monday, August 4, 2008

Being Honest

Have you ever realized how utterly horrible you felt only after you realize that you feel better?

Does that even make sense?

The past week, I have felt more myself than I have in a long time. A really long time. A lot longer than I thought.

It all comes down to the fact that birth control pills and my body are apparently not a good combination. I knew this from an experience in college, but was talked into the mini-pill at my six-week post-partum visit. I voiced my concerns, but was assured this would be an easy transition. And it was. I had no problems, no side effects. Life was grand. Until my cycles started many months later.

Having a period is no fun. Ever. Having a period every two weeks was inconvenient. Ridiculous. Completely unfair. A unique brand of torture. Insert months of phone calls to the doctor's office, a visit, and two different pills later and we finally got that monthly visitor to live up to the "monthly" name.

And that's where things start to get fuzzy. I can't even pinpoint what happened when. I just know I wasn't feeling myself this winter. I was anxious a lot, but there always seemed something I could blame that on. I wasn't depressed, but I wasn't exactly secure or happy with myself. It's like I was leaking confidence. I pinned that on missing work. I was losing weight. Well, I'd been working out. I got headaches but it was probably sinus-related.

Then I got the migraine. It seemed to be the catalyst. I decided it was the pill and stopped taking it. I thought that was the end of it. I'd move forward and be fine. It almost seemed like that was happening. Almost.

Then came the 4th of July, I had a week-long anxiety attack. A week of an increased heart rate. A week of not being able to take a full breath. A week of disrupted sleep. A week of not eating well. After a trip to urgent care (where I was told to go home and have some tea - "decaf, of course") and a trip to a new general practitioner. After blood work because I was convinced I had a hyperthyroid problem. After making sure it wasn't a change in my mitral valve prolapse. After a freak-out pregnancy test because the last time I felt that keyed up and nauseous I was knocked up (which I am not). After, after, after...there were no real answers. The doctor told me it was probably generalized anxiety or a continued hormonal imbalance as my body tried to get back on track.

Once the panic symptoms subsided, every day has been better than the day before as each day I continue to get farther and farther away from the last day I took the last pill. Other physical symptoms I have been dealing with for months have started to clear up. And I finally feel like myself. I'm clear headed. I'm more in control. I'm lighter. I'm feeling balanced again. I'm relieved.

I'm annoyed because I feel like I lost months. I feel like I should have known better. I feel like what's wrong with me - other women take these pills all the time and have no problems.

But no looking back. I have a baby birthday weekend to look forward to. And I am. Looking forward. Excited without being nervous. Hopeful. Happy. Content.

So this is my apology if my posts have had a tinge of all this nonsense coming through. If they were at all whiny or bleh or whatever, depending on how I was feeling that day, I am sorry. Thanks for sticking with me. Just having this space to come to and continue to try to work out these issues as I was stuck all winter (and spring and early summer) helped immensely. Thanks to my family who loved without questions, supported without judgement. Thanks to the hubby for being my rock. Thanks to the peanut for never noticing that his mommy felt like she was treading water some days.

Time to break out the high heels again. Just for kicks.

3 comments:

bethtrue said...

thanks for sharing - i'm glad you 're feeling better and here's to the rest of your summer! you go, girl!!

Beth (busy mommy to an almost-5 yr old)

Awake said...

Good for you for listening to your body and not ignoring the problems. :)

Kathryn said...

Ugh. Those doggone pills! They really mess with people sometimes.
I'm sorry you had such a horrible time of it, and I'm so glad you are doing better. :)